Demagnetization factors of the general ellipsoid: an alternative to the Maxwell approach

Marco Beleggia, M. De Graef, Y. Millev

Research output: Contribution to journalJournal articleResearch

Abstract

A transparent, exhaustive, and self-contained method for the calculation of the demagnetization tensor of the uniformly magnetized ellipsoid is presented. The method is an alternative to the established Maxwell derivation and is based on a Fourier-space approach to the micromagnetics of magnetized bodies. The key to the success of the procedure lies in the convenient treatment of shape effects through the Fourier representation. The scaled form of the demagnetization factors which depends on two dimensionless aspect ratios is argued to be their natural integral representation. Amongst other advantages, it allows for the immediate implementation of symmetry arguments such that only one of the principal factors needs to be computed. The oblate and prolate ellipsoids of revolution are examined from the same general point of view. The demagnetization factors for these distinct types of spheroid are seen to be related by analytic continuation of well-known Gaussian hypergeometric functions
Original languageEnglish
JournalPhilosophical Magazine
Volume86
Issue number16
Pages (from-to)2451-2466
Number of pages16
ISSN1478-6435
DOIs
Publication statusPublished - 2006
Externally publishedYes

Cite this